MAUDE Adverse Event Report: NUVASIVE, INCORPORATED NUVASIVE MODULUS XLIF INTERBODY SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR

NUVASIVE, INCORPORATED NUVASIVE MODULUS XLIF INTERBODY SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Model Number 1181855P2
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/07/2023
Type of Reportable Event Malfunction
Event or Problem Description
On (b)(6) 2022 a patient underwent a lateral interbody fusion procedure from l2 to l4.The surgery was completed with out issue or complication to the patient.The patient had a subsequent follow up and no issue was found with the patient or construct.On (b)(6) 2023 the patient had another follow up appointment where it was discovered the implanted cage at the l3/l4 level had fractured in half.The patient claims to have experienced no falls or other accidents and is currently experiencing no adverse pain or consequences as a result of the fractured implant.The cage currently remains in situ with no current plans for revision.The patient is under observation and will continue to be monitored.
 
Additional Manufacturer Narrative
The device was not returned to nuvasive for evaluation as it was left in-situ as completed fusion was reported, radiographs provided confirm the complaint.The patients bone quality is unknown.The patient reportedly had no falls but postoperative physical activity is unknown.The patient is reportedly asymptomatic.Anterior radiographic review noted cropped poor quality images were tough to read and could not confirm the size or placement of the total construct.Observations include no device failure with posterior fixation devices though unilateral fixation inferior to the caudle fractured interbody was noted, as well the cage appears to be in two pieces with the left half protruding past the vertebral margin approx 5mm but appears to have fused.Additionally excessive tilt of the superior interbody was observed suggesting possible poor bone quality and oblique subsidence although unconfirmed due to image restrictions.Due to image obscurity the only noted observation on the lateral radiograph was the cranial interbody implant is at the far anterior disc space margin.A definitive root cause could not be determined however, radiographic image review suggests the patients bone quality, implant positioning, unilateral fixation inferior to the interbody, end plate preparation and or excessive postoperative physical activity as likely cause or contributors to the identified postoperative fracture.No additional investigation can be completed.Manufacturing review: no lot code information was provided so a complete manufacturing review could not be completed.Although review of ncmr records and similar events notes no non-conformances with respect to material type, treatments or dimensions that may have caused or contributed to this mode of failure.Labeling review: "contraindications: contraindications include, but are not limited to: patients who are unwilling to restrict activities or follow medical advice; patients with inadequate bone stock or quality; patients with physical or medical conditions that would prohibit beneficial surgical outcome; prior fusion at the level(s) to be treated." "potential adverse events and complications: potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s), loss of fixation, nonunion or delayed union, decrease in bone density due to stress shielding, degenerative changes or instability of segments adjacent to fused vertebral levels, malalignment of anatomical structures (i.E.Loss of normal spinal contours or change in height)." "warnings, cautions and precautions: the subject device is intended for use only as indicated.The implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient.Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants.Metallic internal fixation devices cannot withstand the activity levels and/or loads equal to those placed on normal, healthy bone.These devices are not designed to withstand the unsupported stress of full weight or load bearing alone." "these devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient¿s activity level will dictate the longevity of the implant." "based on fatigue testing results, when using the modulus interbody system, the physician/surgeon should consider the levels of implantation, patient weight, patient activity level, other patient conditions, etc., which may impact on the performance of this system.Notching, striking, and/or scratching of implants with any instrument should be avoided to reduce the risk of breakage." "patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." "pre-operative warnings: only patients that meet the criteria described in the indications should be selected.Patient condition and/or predispositions such as those addressed in the aforementioned contraindications should be avoided.Care should be used in the handling and storage of the modulus implants.The implants should not be scratched or damaged.Implants and instruments should be protected during storage and from corrosive environments.For sterile implants: assure highly aseptic surgical conditions, and use aseptic technique when removing the modulus implant from its packaging.Inspect the implant and packaging for signs of damage, including scratched or damaged devices or damage to the sterile barrier.Do not use the modulus implants if there is any evidence of damage.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." "post-operative warnings: during the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration, as well as other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques." device remain in situ.

Brand Name
NUVASIVE MODULUS XLIF INTERBODY SYSTEM
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INCORPORATED
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key16482464
Report Number2031966-2023-00038
Device Sequence Number12632971
Product Code MAX
UDI-Device Identifier00887517726063
UDI-Public887517726063
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K163230
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1181855P2
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/07/2023
Initial Report FDA Received Date03/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
POSTERIOR FIXATION
Patient Age77 YR
Patient SexMale